Medications And Your Teeth

Medications and Your Teeth

Most people take either prescription or over-the-counter medication at least occasionally. That’s especially true as we get older since aging tends to bring an influx of chronic conditions requiring treatment.

Every medication you take comes with a list of potential side effects. These side effects often include symptoms such as headache, stomach upset, and even dizziness.

But did you know that medications can also cause problems with your oral health? Read on to get the facts about medications and your teeth.

Medications and Your Teeth: How Medications Can Affect Your Oral Health

Dry mouth is the most common effect medications have on oral health. Many different types of medications can lead to a decrease in saliva, which can be both uncomfortable and damaging to your health.

When your body doesn’t produce enough saliva, food can collect along the sides of your teeth, keeping acidic plaque in contact with your teeth. Over time, those acids can damage your tooth enamel and increase your risk of tooth decay.

Dry mouth is a common side effect of many types of medications, including antihistamines, seizure medications, blood pressure medications, and pain relievers.

Candidiasis is another common oral health issue associated with medication use. You may have heard it called a different name—thrush.

In some cases, medications can upset the natural balance of yeast in your body, which can cause a yeast infection in the mouth. This type of infection causes painful white patches in the mouth.

Candidiasis is a common side effect of inhaled medications and antibiotics.

Gum swelling can occur when medications cause what’s known as “gingival overgrowth.” When this occurs, the gums swell and grow over the teeth, which increases the risk of periodontal disease.

Gum overgrowth can be caused by certain immunosuppressant medications, as well as a type of blood pressure medication called calcium channel blockers.

Taste changes are also a common side effect of many medications. While taking specific medications, you may notice that you have an unusual taste in your mouth—or you may find that common flavors taste differently.

In most cases, these changes are temporary and will go away when you discontinue the medication.

Taste changes can occur when taking certain antihistamines, antibiotics, antifungals, blood pressure medications, and muscle relaxers, among other medications.

Wondering whether your unusual oral health symptoms might be related to your medication? Get in touch with our team of experts here at Cottonwood Dental!

Copyright © 2021 Cottonwood Den

To best adhere to HIPAA regulations please do not share protected health information when communicating via our website. Although it is unlikely, there is a possibility that information you include in your submission can be intercepted and read by parties other than the intended recipient. To protect your confidential information, please do not include personal identifying information such as your birthdate or personal medical information in any emails or website submissions you send to us.

Scroll to Top
%d bloggers like this: